• Vol. 36 No. 12, 1021–1023
  • 15 December 2007

Tetanus in an Injecting Buprenorphine Abuser

97



97 Views
17 Downloads

Download PDF

ABSTRACT

Introduction: Injecting drug abusers are vulnerable to many infectious complications. We describe a case of tetanus in a Singaporean who regularly abused buprenorphine. Clinical Picture: A 49-year-old male was hospitalised for progressive generalised spasms associated with dysarthria and opisthotonus. Tetanus was diagnosed clinically. Treatment: Supportive management was instituted in the intensive care unit (ICU). Toxicology samples tested positive for buprenorphine. Outcome: He recovered rapidly and was transferred out of the ICU after 8 days. Retrospective questioning confirmed parenteral abuse of buprenorphine. Conclusion: This case highlights an uncommon and potentially lethal complication of parenteral drug abuse.


Problems with parenteral drug abuse with opioids and infectious complications have been well-described in medical literature.1-3 Substitution drugs such as buprenorphine (Subutex) have been used as an adjunct to manage intractable opioid dependence. Buprenorphine, a partial opioid agonist, has been shown in previous trials to reduce heroin use, with a low potential for dependence and a high safety profile in the case of overdose.3-5

This article is available only as a PDF. Please click on “Download PDF” to view the full article.